Alert archive / New Mexico / Flood Watches in 2021

Flood Watch 3, NWS El Paso, TX

September 3, 2021Otero County, New Mexico

NWS El Paso, TX issued this flood watch at Sep 3, 2021, 4:13 AM MDT for Otero County, New Mexico. It took effect at Sep 3, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 3, 2021, 4:13 AM MDT (10:13 UTC)
In effect from
Sep 3, 2021, 12:00 PM MDT
Expired
Sep 3, 2021, 4:16 AM MDT
In force
Issued by
NWS El Paso, TX
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WGUS64 KEPZ 031013
FFAEPZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
413 AM MDT Fri Sep 3 2021

NMZ414>416-040300-
/O.NEW.KEPZ.FA.A.0003.210903T1800Z-210904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
413 AM MDT Fri Sep 3 2021

...FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING...

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flood Watch for a portion of south central New Mexico, including 
  the following areas, East Slopes Sacramento Mountains Below 7500 
  Feet, Sacramento Mountains Above 7500 Feet and West Slopes 
  Sacramento Mountains Below 7500 Feet.

* From Noon MDT today through this evening.

* Increased moisture over this area today will generate mountain 
  storms this afternoon. Storm motions will be slow and soils in 
  this region are saturated from previous rainfall. Flash Flooding 
  is probable.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

33
1 follow-up statement
496 
WGUS64 KEPZ 031016
FFAEPZ

Flood Watch
National Weather Service El Paso Tx/Santa Teresa NM
416 AM MDT Fri Sep 3 2021

NMZ414>416-031130-
/O.CAN.KEPZ.FA.A.0003.210903T1800Z-210904T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Slopes Sacramento Mountains Below 7500 Feet-Sacramento
Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below
7500 Feet-
Including the cities of Mayhill, Sacramento, Timberon, Pinon, 
Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit
416 AM MDT Fri Sep 3 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of south central New Mexico, including 
the following areas, East Slopes Sacramento Mountains Below 7500 
Feet, Sacramento Mountains Above 7500 Feet and West Slopes 
Sacramento Mountains Below 7500 Feet has been cancelled.

Will be replaced with Flash Flood Watch.

$$

33

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flood watch went out at Sep 2, 11:45 PM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, Sep 2, 11:45 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1145 PM MDT Thu Sep 2 2021

.AVIATION...06Z TAF CYCLE...
Mainly VFR conditions expected through the period. SCT/BKN100
SCT/BKN250. East of Alamogordo to Ft Hancock...isolated OVC050
6SM -SHRA until 08Z. Developing again after 18Z over
mountains...isolated OVC030CB 3SM -TSRA...spreading to lowlands
after 21Z. TAF sites have a slight chance of thunderstorms, but
confidence is low.

&&
Hefner

.PREV DISCUSSION...246 PM MDT Thu Sep 2 2021...

.SYNOPSIS...
Typical monsoon weather is expected over the next seven days.
Scattered mountain and isolated lowland storms are expected over
southern New Mexico and far west Texas. The area mountains appear
to have the best chances for storms along with possible periods
of heavy rain this weekend. Temperatures will be generally below
normal, but they will rise to near seasonal conditions next week.

&&
29

.DISCUSSION...
.SHORT TERM...This Afternoon through Friday...
Mid-level satellite imagery this afternoon shows drier air advecting
in from the west, mainly intruding across the western counties of
the CWA. Model guidance is indicating that the dry air will only
make it to the Rio Grande Valley (RGV) by this afternoon/evening.
Plentiful moisture continues to be in place along and east of the
RGV, confirmed by this morning's atmospheric sounding. The sounding
showed abundant moisture still in place with a precipitable water
(PW) value of 1.50". An analysis of the SPC Mesoanalysis page
suggests locations east of the RGV, areas with the abundant moisture
and instability, show an increasing threat for convection through
the afternoon. Areas along and east of the San Andres Mountains and
in the Sacramento Mountains show the beginning stages of convection
where SBCAPE is the highest (~1500 J/kg). CAMS continue to indicate
showers and storms developing over the Sacramento Mountains and move
towards the east out of the CWA. The highest PoPs are east of the
RGV this afternoon and evening. Flash flooding isn't as high of risk
due to the fast storm motion, but with abundant moisture and near-
record PW values, isolated areas of flash flooding can't be ruled
out in the flood prone locations. Storm activity will be isolated in
nature across the lowlands during the late afternoon and evening
hours.

For tonight conditions quiet down through the overnight hours, due
to the decrease in daylight heating after sunset and weak subsidence
moving in aloft. High pressure over the Ark-La-Tex region will begin
expanding towards the desert SW this evening, nudging the deepest
moisture north into central NM. On Friday, moisture will gradually
increase from the north across the area. High pressure aloft will
begin to build over the AZ/CA/NV tri-state area, switching our weak
flow aloft generally out of the north. This, like I mentioned
earlier, will help nudge the moisture from the north across the
area. That being said, storm chances increase area wide during the
afternoon and evening hours on Friday. Temperatures on Friday remain
right around the seasonal normal.

&&
38

.LONG TERM...Friday Night through Wednesday Night...
Typical monsoon weather is expected over the long term portion of
the forecast. The upper ridge will settle over the Central Plains
along with a surface thermal low over AZ/SoCal this will allow for
a plume of moisture to intrude over NM. Precipitable water values
continue to be quite high for September with values in the
1.25-1.5". On Saturday, we may have some heavy rain that could
lead to flash flooding as storm motion appears to be quite slow
for the Gila region and the Sacramento Mountains. This will be a
result of another upper high developing over SoCal leading to a
northerly flow aloft. By Sunday, the high on the west intensifies
which keeps the moisture plume on its periphery, in other words
over NM. Thus, storms persists over area mountains which could be
capable of producing heavy rain and gusty winds from outflow
boundaries. Note that isolated storms are possible each day in the
lowlands, but not with the same intensity as in the mountain
areas.

For Labor Day conditions don't appear to change much, even as the
ridge expands towards southern NM. A sort of inverted trough,
tries to move in over northern Mexico, which would keep storm
chances, but it looks like most of its effects will remain to the
south. At least, it looks drier than the previous days with PWs
finally below 1.25" and surface dewpoints in the 50s.

For the middle of the week, we should see the upper high that was
on the west continues to move east which would bring drier and
warmer conditions. The GFS and the ECMWF diverge slightly with the
EC bringing even drier weather. The GFS keeps some moisture
resulting in isolated storms. Temperatures will rise to near
seasonal averages by the middle of the week.

&&
29

.AVIATION...Showers and storms are expected to develop over the Sacramento
Mtns. after 18Z. Isolated lowland storms are possible east of the
Rio Grande Valley, which may affect KELP but the confidence is
low. No VCTS in the TAFs at the moment. CIGS today will be
FEW/SCT060-070 & BKN150 becoming BKN-OVC250 after 06Z. Winds will
be ~10G20KT generally out of the west.

&&
38

.FIRE WEATHER...
Fire weather concerns remain low through the period. Daily rain
chances will continue through the weekend as the area returns to a
more typical monsoon pattern. A gradual drying trend will begin at
the beginning of next week, especially across eastern zones. Western
zones will seeing a drying trend, but not enough to eliminate storm
chances. Min RHs through the weekend will stay above 30% in all
zones, gradually drying to around 20% into next week (higher min RHs
in the higher terrain). Overnight recoveries remain very good
through the period. Vent rates will be good to poor through the
weekend and into next week.

&&
38

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 71  91  70  90 /  10  30  30  30
Sierra Blanca           64  82  64  82 /  20  30   0  20
Las Cruces              66  90  66  88 /   0  40  40  30
Alamogordo              67  89  66  87 /  20  30  30  50
Cloudcroft              50  66  50  65 /  40  60  60  60
Truth or Consequences   67  89  67  87 /  10  40  40  60
Silver City             60  80  61  79 /  10  40  40  60
Deming                  65  90  66  89 /   0  40  40  40
Lordsburg               64  87  66  87 /   0  40  40  40
West El Paso Metro      72  92  71  91 /  10  30  30  30
Dell City               67  89  66  88 /  20  40  10  30
Fort Hancock            69  90  68  92 /  20  20  20  20
Loma Linda              65  83  64  82 /  20  30  30  40
Fabens                  70  91  69  91 /  10  20  30  30
Santa Teresa            67  90  67  90 /   0  30  30  20
White Sands HQ          69  90  69  88 /  10  30  40  40
Jornada Range           67  89  67  87 /  10  40  40  40
Hatch                   67  90  67  88 /  10  40  40  50
Columbus                67  89  67  88 /   0  40  40  10
Orogrande               67  89  67  87 /  10  30  30  40
Mayhill                 56  76  56  75 /  50  50  50  60
Mescalero               55  76  54  75 /  40  50  60  70
Timberon                54  74  54  73 /  40  50  40  60
Winston                 55  81  56  80 /  20  50  50  70
Hillsboro               63  87  64  85 /  10  40  40  60
Spaceport               66  89  65  86 /  10  40  40  50
Lake Roberts            54  81  56  80 /  10  40  40  60
Hurley                  59  84  60  82 /   0  40  40  60
Cliff                   58  89  60  87 /   0  40  40  60
Mule Creek              59  83  62  83 /   0  30  30  60
Faywood                 62  84  62  82 /  10  40  40  60
Animas                  62  87  64  87 /   0  30  30  20
Hachita                 62  87  63  86 /   0  40  40  10
Antelope Wells          63  87  63  87 /  10  40  40  20
Cloverdale              61  80  61  82 /  10  40  40  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Sep 2, 11:03 AM MDT, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1103 AM MDT Thu Sep 2 2021

NMZ404>407-409>413-417-TXZ418>424-031715-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1103 AM MDT Thu Sep 2 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Isolated showers and thunderstorms are expected across the
lowlands. Greatest chance will be mainly east of the Rio Grande
Valley. With moisture still in place, any storms that do develop
could produce brief heavy rainfall and gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Conditions continue to quiet down as we head into the weekend as
the area returns to a typical monsoon pattern. Scattered mountains
storms will lead to the development of isolated lowland storms.
Storms could produce brief heavy rainfall gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NMZ401>403-408-414>416-031715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1103 AM MDT Thu Sep 2 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
Moisture will continue to shift eastward as we end the work week.
Scattered storms are expected over the Sacramento Mountains this
afternoon, storm development will be more isolated in nature over
the Gila Wilderness. Storms that do develop could produce brief
heavy rainfall that could lead to isolated flooding and gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Conditions continue to quiet down as we head into the weekend as
the area returns to a typical monsoon pattern. Scattered mountains
storms can be expected through the weekend and into next week.
Storm could produce brief heavy rainfall and gust winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:22 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 3, 4:18 AM MDTFlash Flood WatchEPZOtero41 hr
Sep 3, 3:09 PM MDTAreal Flood AdvisoryEPZOtero3 hr

Nearby

Flood Watches in New Mexico, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.